CSN Login
Members Online: 5

You are here

Completed 3 weeks.....

Nicksangels
Posts: 41
Joined: Sep 2008

Good morning to all, My dad has completed 3 weeks of rad. and chem (Xeloda) for rectum cancer. So far he is doing well. The only promblem he is having is during the night is getting up frequently to urinated. He says he gets up 3 times a nite and is getting annoyed. Hes almost 83. I tell him to try to rest longer in the morning. He meets today with the doctors so we will tell them. I know the rad does disturbs the bladder and the prostate. Has anyone else had this promblem? He has no promblem during the day just a night. I hate getting up during the middle of the night, so I feel sorry for him. My Blessings to All... Lisa

PGLGreg's picture
PGLGreg
Posts: 741
Joined: Jul 2006

Yes, after radiation for rectal cancer, my PSA score went up over 7 (that's a diagnostic for prostate cancer), and, somewhat later, I started having to get up at night to urinate. My oncologist gave me a referral to a urologist who gave me some follow up exams and tests. I had an enlarged prostate (no prostate cancer though) which impeded urination, which in turn caused the bladder wall to thicken, which in turn reduced bladder capacity. Or something like that. It happens to many men as they age, but it might have been aggravated or accelerated by the radiation treatments. My urologist put me on Avodart, which shrinks the prostate, and there are other treatments available for this. So perhaps your dad's doctors will refer him to a urologist.

ac
Posts: 84
Joined: Aug 2008

Lisa,

I am almost 4 weeks into the exact same treatment. I too noticed that I started having increased frequency of urination after chemo radiation. I didn't have to get up at night. But I have been getting a very weak urine stream in the morning. I mentioned this to my radiologist who sent me for a urine test which indicated that everything was fine. They were basically checking if there was infection.

I was told that radiation to the pelvis does potentially enlarge the prostate for some men. But it is also possible that this side effect might go away after treatment is completed.

Just so you know, I have found this and other side effects to intermittently come and go. I hope this helps.

Nicksangels
Posts: 41
Joined: Sep 2008

Hello ac, Thanks for your reply. I was wondering how you were doing. Im glad you are getting thru your treatment. I remembered you are in the same process as my Dad just that you are alot younger, My dad is almost 83. Good luck with the end of your treatment. Keep me posted. PS Did you have any side effects? Hopefully none.. Lisa

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

Glad to see your Dad is doin good...As I was doin my Rad/chemo treatments it got to where I was getting up 2-4 times a night to pee . I am still getting up but now only 1 maybe 2 times a night and I am doing the Post op chemo now ...The treatments are so close to everything that yeah there will be swelling and it will cause ya to urinate more frequently. It will get better after the rad/chemo run...but the main thing is to no matter how much of a go getter he is make sure he gets enough rest so that the body can heal. It will be a year before it is all over ..Pre/surgery/ and Post chemo...so take it all in stride and there will only be a few days he will feel bad and most of that will be the post op chemo but only for a few days...I do mine on Mon ,Tues, and finish on Weds. and am feeling good by Friday or Saturday morning. I have 9 more out of 12 and Im done.......hang in there, it will be time to break the garden before ya know it and you'll be ready for it by then....if ya don't want to pull weeds then tell the kids that it needs weeding but ya don't feel good that day......LOL, just kiddin......REMEMBER>>>>>>>>>NO NUTS DURING RADIATION TREATMENTS AND FOR 3-4 WEEKS AFTERWARDS******It will cut you to pieces...experience talkin here...OUCHHHHH...

ac
Posts: 84
Joined: Aug 2008

Lisa,

I think my side effects have been manageable so far. Besides diarrhea which can be manage by Imodium, I have also had the rectal burn when passing a bowel movement. My doctor prescribed some hydrocortisone suppositories which seems to be making it slightly better.

Make sure that your dad lets the doctor know immediately whenever he begins to feel a side effect no matter how trivial it may seem. This way, they can treat it before it becomes too unbearable.

All the best to you and your dad.

Andrew

Subscribe to Comments for "Completed 3 weeks....."